SEARCH

SEARCH BY CITATION

Abstract

The aim of this study was to detect electrocardiographic abnormalities during recovery from ultra-short opiate detoxification, using a retrospective study design conducted at a university hospital. Twenty-two consecutive patients (mean±SD, age 30.0±6.3 years) receiving daily oral methadone underwent ultrashort opiate detoxification under general anaesthesia. In the post-anaesthetic stages they received oral clonidine and naltrexone, and in some cases trimipramine was dispensed. Heart rate, rate-corrected QT interval (msec) and repolarization abnormalities of 12-lead electrocardiographic recordings before and after detoxification were examined. The serum electrolyte concentrations (mmol/l) including Na+, K+ and Ca2+ were assessed. Eightyone ECGs were evaluated in total. Compared to the initial values, heart rate was significantly lowered in the first two tracings after detoxification (median values 60.0/min. vs. 52,5/min; p=0.0006). The lowest heart rate measured after detoxification was 44/min. The cQT interval was significantly lengthened (median value 420 msec vs. 453 msec after detoxification). In 16 tracings (20%) taken from 10 patients (45%) cQT rose above 460 msec and in two tracings (2%) it topped 500 msec. Modest hypokalaemia (2.9–3.5 mmol/l) was linked to cQT prolongation (460 msec) in 10 ECG tracings. Spearman's correlation coefficient indicated that prolonged cQT intervals correlated with decreased potassium values. Twelve tracings (15%) taken from 10 patients (45%) after detoxification showed T-wave inversion and in two cases sinus rhythm was turned into a rhythm arising from the atrioventricular node. Serum potassium was significantly lowered (median values 4.3 v.s 3.8 mmol/l, p=0.0001). The Ca2+ concentration fell significantly (2.4 vs. 2.2 mmol/l, p=0.0001) but not below the normal range. It was concluded that ultra-short opiate detoxification carries the risk of QTprolongation and bradycardia. These side effects are reversible and can be explained by hypokalaemia and clonidine medication, the effects of which might reinforce each other. To avoid arrhythmic complications, ECG tracings should be carried out regularly during recovery, i.e. at least daily, for a span of 3 days after discharge from the intensive care unit.